Virginia, 2010Flash Flooding in Virginia, August 17, 2010
August 17, 2010 · NWS MRX · 6 events in 3 counties and zones
A boundary across the region triggered isolated slow moving thunderstorms over the area resulting in flooding in a few locations. One person was swept away in flood waters and drowned.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 0
- Property damage
- $60,000
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A boundary across the region triggered isolated slow moving thunderstorms over the area resulting in flooding in a few locations. One person was swept away in flood waters and drowned.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at Aug 17, 1:40 PM EST, 3 hours 20 minutes earlier.
Area forecast discussion, Aug 17, 1:40 PM EST, 3 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
240 PM EDT TUE AUG 17 2010
.SHORT TERM...(TONIGHT AND WEDNESDAY)...DIFFUSE SURFACE BOUNDARY
WHICH HAS PROVIDED A FOCUSING MECHANISM FOR ORGANIZED PRECIP MAINLY
OVER SOUTHEAST TENNESSEE TODAY IS PROJECTED TO DRIFT SLOWLY
NORTHWARD TAKING BULK OF PRECIP WITH IT. THUS ANTICIPATE BEST
COVERAGE IN THE NORTHERN TIER OVERNIGHT AND HAVE KEPT LIKELY POPS
GOING FOR THAT AREA. UPPER SHORT WAVE TROUGH APPROACHES THE AREA ON
WEDNESDAY PROVIDING VERY MOIST SOUTHWESTERLY FLOW ALONG WITH
MODERATE INSTABILITY. CONTINUED LIKELY POPS AREA-WIDE FOR TOMORROW.
TEMPS WILL AGAIN BE DEPENDENT ON CLOUD COVER AND PRECIP COVERAGE.
UNDERCUT MAV GUIDANCE FOR TOMORROW SLIGHTLY IN ANTICIPATION OF
RELATIVELY GOOD PRECIP COVERAGE.
.LONG TERM...(WEDNESDAY NIGHT THROUGH TUESDAY)...
THE MODELS ARE IN AGREEMENT ABOUT THE GENERAL PATTERN FOR WEDNESDAY
NIGHT THROUGH FRIDAY...HOWEVER THERE REMAINS A GREAT DEAL OF
VARIANCE IN THE DETAILS. THE GENERAL TREND IS FOR THE TROPICAL GULF
COAST LOW TO DRIFT TOWARD THE NORTH AND MERGE INTO A PASSING
MID-LATITUDE SHORTWAVE TROUGH. THE SPEED AND INTENSITY OF THE
TROPICAL LOW WILL BE THE KEY TO THE AMOUNT OF PRECIP ACROSS EAST TN.
UNFORTUNATELY THE MODELS DIFFER WIDELY...WITH THE CANADIAN
BEING FASTEST AND STRONGEST AND THE NAM BEING WEAKEST. THE GFS SEEMS
TO BE A REASONABLE COMPROMISE BETWEEN THE TWO AND WILL GENERALLY BE
FOLLOWED...BUT CONFIDENCE IS LOW.
DEEP GULF MOISTURE WILL CONTINUE TO FEED INTO THE AREA WEDNESDAY
NIGHT AS THE TROPICAL LOW DRIFTS NORTH. UPPER DIVERGENCE IN THE
RIGHT ENTRANCE REGION OF THE UPPER JET WILL ENHANCE LIFT. THE GFS
AND CANADIAN MODELS SHOW AN AREA OF STRONG 850 MB MOISTURE
CONVERGENCE AT THE NOSE OF A 20-25 KT LLJ OVER THE AREA LATE
WEDNESDAY NIGHT/EARLY THURSDAY MORNING. IF THIS FEATURE DOES
DEVELOP...SOME SIGNIFICANT RAINFALL TOTALS WILL BE POSSIBLE. WILL
HAVE LIKELY POPS WEDNESDAY NIGHT AND THURSDAY MORNING. THE UPPER
TROUGH AXIS SHOULD BE EAST OF THE AREA BY THURSDAY AFTERNOON...SO
POPS WILL DROP BACK TO A CHANCE.
WHILE MODEL RUN-TO-RUN CONSISTENCY HAS BEEN POOR...THE TREND OF THE
MORE RECENT RUNS HAS BEEN TOWARD A BUILDING RIDGE OVER THE AREA ON
FRIDAY...WITH DEEP MOISTURE BEING SUPPRESSED TO OUR SOUTH. WILL
LOWER POPS FRIDAY BUT WILL STILL KEEP A LOW CHANCE POP SOUTH/SLIGHT
CHANCE NORTH DUE TO LOW CONFIDENCE. THE RIDGE GIVES WAY QUICKLY TO A
TROUGH APPROACHING FROM THE NORTHWEST...WHICH SHOULD BRING
INCREASING CHANCES OF SHOWERS ON SATURDAY. THE GFS SHOWS A CLOSED
LOW DROPPING SOUTH ALONG THE EAST COAST FOR SUNDAY THROUGH TUESDAY.
CONFIDENCE IN THIS SOLUTION IS LOW...SO WILL NOT MAKE ANY
SIGNIFICANT CHANCES TO THE LAST THREE DAYS.
&&
.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN 73 93 74 89 74 / 50 60 70 70 30
KNOXVILLE MCGHEE TYSON AIRPORT, TN 72 88 73 89 71 / 70 60 70 60 20
OAK RIDGE, TN 72 87 72 89 71 / 70 70 70 60 20
TRI CITIES AIRPORT, TN 71 84 69 86 65 / 70 60 70 60 20
&&
.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&
LCM/DGS
Hazardous weather outlook, Aug 17, 4:04 AM EST, 12 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
504 AM EDT TUE AUG 17 2010
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-180915-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
504 AM EDT TUE AUG 17 2010 /404 AM CDT TUE AUG 17 2010/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.
.DAY ONE...TODAY AND TONIGHT
SCATTERED SHOWERS AND THUNDERSTORMS DEVELOPING. DUE TO THEIR SLOW
MOVEMENT...LOCALLY HEAVY RAINFALL WILL BE POSSIBLE LEADING TO SOME
FLOODING IN A FEW AREAS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
A VERY MOIST AIR MASS WILL LINGER ACROSS THE SOUTHERN APPALACHIAN
REGION THROUGHOUT MOST OF THE WEEK...WITH SLOW-MOVING AND SCATTERED
THUNDERSTORMS PRODUCING A THREAT FOR LOCALLY HEAVY RAINFALL EACH
DAY...MAINLY DURING THE AFTERNOON AND EVENING HOURS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED DUE TO THE ISOLATED NATURE OF
THE POSSIBLE FLOODING THREAT.
Flash Flood, Bristol (C)
- When
- August 17, 5:00 PM EST to 7:00 PM EST
- Where
- Bristol (C) County, 1 mi N of Bristol to 1 mi E of Bristol
- Cause
- Heavy Rain
- Property damage
- $20,000
- Reported by
- Broadcast Media
- Coordinates
- 36.614, -82.200
Broadcast media personnel reported numerous roads closed for flooding from slow moving thunderstorms.
Flash Flood, Washington
- When
- August 17, 5:00 PM EST to 7:00 PM EST
- Where
- Washington County, 2 mi N of Abingdon to 2 mi W of Abingdon
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- Broadcast Media
- Coordinates
- 36.739, -81.980
Broadcast media personnel reported numerous roads closed countywide for flooding from slow moving thunderstorms.
Flash Flood, Scott
- When
- August 17, 7:00 PM EST to 10:00 PM EST
- Where
- Scott County, 0.55 mi N of Weber City to 0.55 mi E of Weber City
- Cause
- Heavy Rain
- Deaths
- 1 direct, 0 indirect
- Reported by
- Law Enforcement
- Coordinates
- 36.628, -82.570
Law enforcement personnel reported heavy rain from a slow moving thunderstorm in Weber City caused a 16 year old male to be swept away into flood waters and drowned.
Flash Flood, Scott
- When
- August 17, 7:30 PM EST to 9:30 PM EST
- Where
- Scott County, 0.55 mi N of Weber City to 0.55 mi E of Weber City
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- Law Enforcement
- Coordinates
- 36.628, -82.570
Law enforcement personnel reported heavy rain from a slow moving thunderstorm in Weber City resulted in a foot of water across Yuma Road.
Flash Flood, Scott
- When
- August 17, 7:30 PM EST to 9:30 PM EST
- Where
- Scott County, 9 mi WNW of Gate City to 1.31 mi NW of Gate City
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- Law Enforcement
- Coordinates
- 36.680, -82.730
Law enforcement personnel reported heavy rain from a slow moving thunderstorm caused Manville Road northwest of Gate City to be washed out.
Flash Flood, Scott
- When
- August 17, 7:30 PM EST to 9:30 PM EST
- Where
- Scott County, 5 mi N of Gate City to 7 mi NNE of Gate City
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- Law Enforcement
- Coordinates
- 36.702, -82.580
Law enforcement personnel reported heavy rain from a slow moving thunderstorm caused Alley Valley Road north of Gate City to be washed out.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Tennessee, August 17 to 19, 2010$95 million · 13 events
- Damaging Winds in Arizona, August 17, 2010$337,000 · 60 kt wind · 4 events
- Flash Flood and Heavy Rain in Alabama, August 17, 2010$300,000 · 4 events
- Lightning Strike in Georgia, August 17, 2010$100,000 · 1 event
- Flash Flood and Flood in Tennessee, August 17, 2010$80,000 · 2 events
- Flash Flood and Damaging Wind in Arizona, August 17, 2010$50,000 · 53 kt wind · 4 events
- Damaging Winds in Texas, August 17, 2010$46,000 · 67 kt wind · 5 events
- Damaging Winds in Texas, August 17, 2010$50,000 · 65 kt wind · 2 events
- Flood in Kansas, August 17, 20103 injured · $15,000 · 1 event
- Flash Flooding in North Carolina, August 17, 2010$40,000 · 2 events
- Flash Flooding and Damaging Wind in Arizona, August 17, 2010$35,000 · 52 kt wind · 3 events
- Flash Flood and Damaging Wind in Nevada, August 17 to 19, 2010$25,000 · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 250426, 250430, 251416, 251417, 251437, 251442.